West Virginia, 2019

Winter Storm in West Virginia, March 2 to 4, 2019

March 2 to 4, 2019 · NWS PBZ · 5 events in 5 counties and zones

An upper level shortwave moved through the Pittsburgh County Warning Area the evening of March 3rd/early morning of March 4th. Models from this event suggested that a coupled jet, saturation up through the dendritic growth zone, and frontogenesis across our area would support decent snowfall accumulations.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level shortwave moved through the Pittsburgh County Warning Area the evening of March 3rd/early morning of March 4th. Models from this event suggested that a coupled jet, saturation up through the dendritic growth zone, and frontogenesis across our area would support decent snowfall accumulations. While the Pittsburgh region accumulated just above three inches, the higher elevations got near 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 2, 11:49 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 2, 11:49 AM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1149 AM EST Sat Mar 2 2019

.SYNOPSIS...
Dry but cold today. Widespread snowfall is expected with Sunday
low pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Another shortwave trough will skirt north of our region today,
with scattered snow showers possible this afternoon across
northern counties and ridges where soundings indicate weak
instability. Otherwise, weak cold advection will keep temps just
below seasonal averages.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
A large scale winter storm is still progged to move across the
Deep South and into the Mid-Atlantic Sunday into Monday morning,
producing accumulating snow across our region. A Winter Storm
Watch remains in effect for higher elevations Sunday into Monday
morning where better confidence in higher totals exists.

Elsewhere, there remains uncertainity regarding the location of
the highest accumulating snow. However, model indications of
coupled jet support, saturation up through the dendritic growth
zone, and frontogenesis across our area provide support for
decent snowfall accumulations area-wide.

Snowfall end timing Sunday evening will be determined on
location and magnitude of deformation zone and how quickly it
will pass through the area. Generally, accumulating snow should
end before midnight across most with the exception of the ridge
zones where snowfall may linger into the early overnight period.

Dry weather is anticipated Monday under building high pressure.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The first half of the week will be characterized by well-below
average temperatures due to consistent upper-troughing.
Moderation is expected thereafter in southwest flow and warm
advection.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Stubborn MVFR/local IFR cigs are still expected to improve to
low-end VFR this afternoon with passage of a weak reinforcing
frontal boundary. That boundary will veer wind slightly to the
west and maintain speed nr 10 kts until evening.

Otherwise, condition deterioration is confidently forecast on
Sunday as a strong shortwave trough spreads snow over the
region.

.Outlook...
Cig restrictions are then possible through Wed with broad upper
troughing and cold advection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Watch from Sunday morning through Monday morning
     for MDZ001.
OH...None.
PA...Winter Storm Watch from Sunday morning through Monday morning
     for PAZ074-076.
WV...Winter Storm Watch from Sunday morning through Monday morning
     for WVZ510>514.

&&
Hazardous weather outlook, Mar 2, 4:08 AM EST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
408 AM EST Sat Mar 2 2019

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-030915-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
408 AM EST Sat Mar 2 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating snow is expected Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ074-076-WVZ510>514-030915-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
408 AM EST Sat Mar 2 2019

...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Monongalia

When
March 2, 1:31 PM EST to March 4, 1:00 AM EST
Where
Monongalia forecast zone
Reported by
Public
Coordinates
39.630, -80.046 (the zone’s center; the record gives no point)

Up to 7 inches of snow fell in the county in 12 hours. A measurement of 7.0 was taken by the public in Opekiska,WV.

Winter Storm, Ridges of E Monongalia and Nw Preston

When
March 2, 1:31 PM EST to March 4, 1:00 AM EST
Where
Ridges of E Monongalia and Nw Preston forecast zone
Reported by
State Official
Coordinates
39.630, -80.046 (the zone’s center; the record gives no point)

Up to 7 inches was measured at Cooper Rock State Park on the morning of 3/4/19.

Winter Storm, Preston

When
March 2, 1:31 PM EST to March 4, 1:00 AM EST
Where
Preston forecast zone
Reported by
Trained Spotter
Coordinates
39.469, -79.668 (the zone’s center; the record gives no point)

A trained spotter measured 6.5 in 12 hours.

Winter Storm, Eastern Preston

When
March 2, 1:31 PM EST to March 4, 1:00 AM EST
Where
Eastern Preston forecast zone
Reported by
Trained Spotter
Coordinates
39.469, -79.668 (the zone’s center; the record gives no point)

Six to six and half inches of snow was measured in 12 hours.

Winter Storm, Eastern Tucker

When
March 2, 1:31 PM EST to March 4, 1:00 AM EST
Where
Eastern Tucker forecast zone
Reported by
County Official
Coordinates
39.114, -79.565 (the zone’s center; the record gives no point)

A county official measured 6 inches of snow in 12 hours near Davis, WV.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810614, 810621, 810622, 810624, 810626.